South Carolina, 2017

Hail and Damaging Winds in South Carolina, May 29, 2017

May 29, 2017 · NWS CAE · 33 events in 7 counties and zones

An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 29, 1:45 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Mon May 29 2017

.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plenty of low-level moisture over the area with dewpoints in
the middle to upper 60s. Satellite showing some developing cu
across the upstate and piedmont regions. Moderate instability
begin held in check right now with a warm nose of air around 700
mb, but near term model soundings indicate some cooling at that
level, thus weakening the cap. Shortwave energy moving through
Alabama into Georgia is expected to induce convection across the
region as the cap weakens through afternoon progresses. Models
seem to indicate that convection should form west of the cwa
later in the afternoon, and then progress eastward through the
evening. Best chance for activity appears to be between 22z-05z,
with lingering activity still possible through the night. Will
continue to increase pops from dry into the high chance category
through the afternoon and into the evening hours. Pops diminishing
slowly during the late overnight hours. Lows tonight will be
mostly in the upper 60s to low 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.

Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 3:24 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017

...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotters should be on alert for activation.

In the hours before

Special weather statement, May 29, 3:42 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017

GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.

Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.

LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
      3382 8259 3386 8257 3386 8261 3398 8265
      3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8234 3397 8231
      3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282

awp
Local storm report, May 29, 4:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     3 SSW LINCOLNTON        33.76N 82.51W
05/29/2017                   LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTED
            TREES DOWN ON HWY 378.

0527 PM     HAIL             2 SSW LINCOLNTON        33.76N 82.50W
05/29/2017  E0.75 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTED
            HAIL JUST LARGER THAN PENNY SIZE.

&&

The radar

The Columbia radar (KCAE), 92 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 14 hail. Local standard time, as filed.

Hail, McCormick

When
May 29, 4:50 PM EST to 4:55 PM EST
Where
McCormick County, 7.42 mi ENE of Parksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.820, -82.100

Ham radio operator reported nickel size hail along Plum Branch Rd near Beaverdam range.

Thunderstorm Wind, McCormick

When
May 29, 4:50 PM EST to 4:55 PM EST
Where
McCormick County, 10.35 mi ENE of Parksville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.830, -82.050

Ham radio operator reported trees down on Plum Branch Rd and Hwy 230.

Hail, Edgefield

When
May 29, 5:12 PM EST to 5:17 PM EST
Where
Edgefield County, Cledra
Measured
1.5 in hail
Reported by
Public
Coordinates
33.830, -82.050

Public reported, via social media, 1.5 inch hail on Jones Rd.

Hail, Edgefield

When
May 29, 5:12 PM EST to 5:17 PM EST
Where
Edgefield County, 4.07 mi W of Pleasant Lane
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.930, -82.050

Edgefield Co EM reported baseball size hail at Hwy 25 and Hwy 378.

Hail, McCormick

When
May 29, 5:14 PM EST to 5:19 PM EST
Where
McCormick County, 0.9 mi SW of Clarks Hill
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
33.660, -82.190

Quarter size hail reported at the Lake Thurmond Visitors Center.

Hail, Sumter

When
May 29, 5:15 PM EST to 5:17 PM EST
Where
Sumter County, 1.5 mi NNE of Pinewood
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.750, -80.460

Pea size hail reported in Pinewood.

Thunderstorm Wind, Edgefield

When
May 29, 5:18 PM EST to 5:23 PM EST
Where
Edgefield County, 1.15 mi E of Cledra
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.830, -82.030

SCHP reported tree in roadway SC 283 and Walker Rd.

Hail, Edgefield

When
May 29, 5:20 PM EST to 5:25 PM EST
Where
Edgefield County, 2.68 mi WNW of Supreme
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
33.840, -81.970

Edgefield Co dispatch reported golf ball size hail at the intersection of Hwy 25 and Hwy 283.

Hail, Edgefield

When
May 29, 5:20 PM EST to 5:25 PM EST
Where
Edgefield County, 3.19 mi WNW of Supreme
Measured
1.75 in hail
Reported by
Public
Coordinates
33.840, -81.980

Public reported, via social media, golf ball size hail on Hwy 25 NW of Edgefield.

Thunderstorm Wind, Edgefield

When
May 29, 5:20 PM EST to 5:25 PM EST
Where
Edgefield County, 2.68 mi WNW of Supreme
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.840, -81.970

Edgefield County dispatch reported multiple trees down Hwy 25 and Hwy 283.

Hail, Edgefield

When
May 29, 5:30 PM EST to 5:35 PM EST
Where
Edgefield County, 2.87 mi E of Pleasant Lane
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.920, -81.930

Edgefield County EM reported hail ranging in size from pea size to a little larger than golf ball size. There were several reports of damaged vehicles. The main impact area was Long Cane Rd and Hwy 378 west to the McCormick Co line.

Hail, Saluda

When
May 29, 5:31 PM EST to 5:36 PM EST
Where
Saluda County, 4.74 mi SSW of Saluda Co Arpt
Measured
2 in hail
Reported by
Public
Coordinates
33.870, -81.840

Public reported 1 to 2 inch hail on Long Cane Rd along the Edgefield and Saluda County line.

Hail, Edgefield

When
May 29, 5:37 PM EST to 5:42 PM EST
Where
Edgefield County, 1.15 mi W of Johnston
Measured
2.75 in hail
Reported by
Public
Coordinates
33.830, -81.800

Public reported, via social media, baseball size hail on Lee St.

Thunderstorm Wind, Lexington

When
May 29, 5:40 PM EST to 5:45 PM EST
Where
Lexington County, 2.69 mi SE of Irmo
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.050, -81.150

Tree down on a structure on St. Andrews Rd.

Hail, Lexington

When
May 29, 6:03 PM EST to 6:08 PM EST
Where
Lexington County, 0.69 mi N of Fairview Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
33.760, -81.370

Public reported, via social media, penny size hail at Fairview Crossroads.

Thunderstorm Wind, Lexington

When
May 29, 6:03 PM EST to 6:08 PM EST
Where
Lexington County, 1.5 mi NNE of Batesburg Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.890, -81.510

Trees down on Lee St and Fallaws Lane.

Thunderstorm Wind, Lexington

When
May 29, 6:08 PM EST to 6:13 PM EST
Where
Lexington County, 3.09 mi SW of Summit
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
33.890, -81.460

Numerous trees uprooted and snapped off on Dixired Rd, Buck Smith Rd, and Providence Rd in Leesville. Several trees fell onto homes. Time estimated.

Thunderstorm Wind, Lexington

When
May 29, 6:10 PM EST to 6:15 PM EST
Where
Lexington County, 1.72 mi E of Gilbert
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -81.350

SCHP reported trees down on Two Notch Rd and Oscar Price Rd.

Thunderstorm Wind, Lexington

When
May 29, 6:18 PM EST to 6:23 PM EST
Where
Lexington County, 2.15 mi SSE of Gilbert
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.890, -81.370

A large oak tree was brought down, with small hail also occurring, at Bridgewood Ct in Gilbert. Wind speed was estimated to be around 75 MPH.

Thunderstorm Wind, Lexington

When
May 29, 6:21 PM EST to 6:26 PM EST
Where
Lexington County, 2.69 mi SW of Barr
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
33.900, -81.310

Over a dozen trees were either uprooted or snapped. One tree fell on a house.

Thunderstorm Wind, Lexington

When
May 29, 6:35 PM EST to 6:37 PM EST
Where
Lexington County, 0.69 mi N of (Cae)columbia Metro
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.940, -81.120

A 60 MPH (52 knot) wind gust was observed at Columbia Metropolitan Airport.

Hail, Lexington

When
May 29, 6:37 PM EST to 6:42 PM EST
Where
Lexington County, Gaston
Measured
1.75 in hail
Reported by
Public
Coordinates
33.820, -81.100

Public reported, via mPING app, golf ball size hail in Gaston.

Thunderstorm Wind, Calhoun

When
May 29, 6:43 PM EST to 6:48 PM EST
Where
Calhoun County, 10.17 mi NW of Hammond Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -81.010

SCHP reported trees down Hwy 176 and Geiger Lane.

Thunderstorm Wind, Calhoun

When
May 29, 6:43 PM EST to 6:48 PM EST
Where
Calhoun County, 11.95 mi NW of Hammond Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -81.030

SCHP reported trees down along US Hwy 176.

Thunderstorm Wind, Sumter

When
May 29, 6:58 PM EST to 7:03 PM EST
Where
Sumter County, 0.69 mi S of Wedgefield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -80.520

SCHP reported trees down on SC 261 and Belles Mill Rd.

Hail, Sumter

When
May 29, 7:12 PM EST to 7:17 PM EST
Where
Sumter County, 2.4 mi ESE of Cane Savannah
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -80.410

Public reported quarter size hail and estimated 50 MPH wind gusts on Ridgehill Dr.

Thunderstorm Wind, Sumter

When
May 29, 7:31 PM EST to 7:36 PM EST
Where
Sumter County, 2.37 mi SSE of Rocky Bluff Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.950, -80.280

SCHP reported trees down on East Brewington Rd and Blossom View Dr.

Thunderstorm Wind, Sumter

When
May 29, 7:37 PM EST to 7:42 PM EST
Where
Sumter County, 1.72 mi E of Stateburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.950, -80.500

SCHP reported trees down on Hwy 378 at Patriot Pkwy.

Thunderstorm Wind, Calhoun

When
May 29, 7:49 PM EST to 7:54 PM EST
Where
Calhoun County, 9.82 mi WNW of Hammond Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -81.040

SCHP reported trees down Baker Mill Lake Lane and Old Sandy Run Rd.

Thunderstorm Wind, Clarendon

When
May 29, 7:53 PM EST to 7:58 PM EST
Where
Clarendon County, 1.34 mi WSW of New Zion
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.820, -80.050

Clarendon Co Sheriff reported trees down across Walker Gamble Rd near Turbeville.

Thunderstorm Wind, Calhoun

When
May 29, 7:55 PM EST to 8:00 PM EST
Where
Calhoun County, 6.22 mi NW of Hammond Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -80.970

SCHP reported trees down on 9333 Columbia Rd.

Thunderstorm Wind, Sumter

When
May 29, 8:33 PM EST to 8:38 PM EST
Where
Sumter County, 1.8 mi NW of Rocky Bluff Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -80.320

SCHP reported trees down 2700 N Main St, north of Sumter.

Hail, Clarendon

When
May 29, 8:51 PM EST to 8:56 PM EST
Where
Clarendon County, 4.49 mi NE of Foreston
Measured
1 in hail
Reported by
Public
Coordinates
33.680, -80.020

Public reported small dents in a vehicle, caused by hail, along Coleman Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697074, 697096, 697076, 697077, 697078, 697115, 697097, 697079, 697080, 697098, 697081, 697082, 697083, 697099, 697084, 697100, 697101, 697102, 697103, 697104, 697114, 697085, 697105, 697106, 697107, 697088, 697108, 697109, 697110, 697111, 697112, 697113, 697090.